Alert archive / Iowa / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS Des Moines, IA

April 22, 2022Jasper County, Marshall County, Story County, Iowa

NWS Des Moines, IA issued this flash flood warning at Apr 22, 2022, 9:31 AM CDT for Jasper County, Marshall County, Story County, Iowa. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2022, 9:31 AM CDT (14:31 UTC)
Expired
Apr 22, 2022, 12:30 PM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, IA, Marshall County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 55 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 10:03 AM CDTHEAVY RAIN 3.63Se Melbourne, IASTORM TOTAL PRECIPITATION. RAIN CONTINUES.
Apr 22, 10:21 AM CDTHEAVY RAIN 3.69Se Melbourne, IAUPDATED STORM TOTAL RAINFALL FOR MELBOURNE MESONET.
Apr 22, 11:25 AM CDTFLASH FLOOD2 S Marshalltown, IASTANDING WATER REPORTED BY LOCAL MEDIA ON S 2ND ST JUST NORTH OF OLD HIGHWAY 30. RELAYED VIA SOCIAL MEDIA. DEPTH OF WATER UNKNOWN.
Apr 22, 12:13 PM CDTHEAVY RAIN 2.265 Ese Marshalltown, IASTORM TOTAL RAINFALL.
Apr 22, 12:13 PM CDTHEAVY RAIN 2.475 Ssw State Center, IASTORM TOTAL RAINFALL.
Apr 22, 12:13 PM CDTHEAVY RAIN 2.672 Ssw Marshalltown, IASTORM TOTAL RAINFALL.
Apr 22, 12:13 PM CDTHEAVY RAIN 2.72N Haverhill, IASTORM TOTAL RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 114 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
553 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WGUS53 KDMX 221431
FFWDMX
IAC099-127-169-221730-
/O.NEW.KDMX.FF.W.0003.220422T1431Z-220422T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
931 AM CDT Fri Apr 22 2022

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Northern Jasper County in central Iowa...
  Marshall County in central Iowa...
  Southeastern Story County in central Iowa...

* Until 1230 PM CDT.

* At 931 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Marshalltown, Newton, State Center, Baxter, Rock Creek Lake, Le 
  Grand, Colo, Melbourne, Kellogg, Gilman, Albion, Collins, Rhodes, 
  Mingo, Laurel, Haverhill, Oakland Acres, Ferguson, Green Mountain 
  and Valeria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4206 9335 4216 9277 4171 9277 4171 9335

FLASH FLOOD...RADAR INDICATED

$$

Krull
2 follow-up statements
710 
WGUS73 KDMX 221538
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1038 AM CDT Fri Apr 22 2022

IAC099-127-169-221730-
/O.CON.KDMX.FF.W.0003.000000T0000Z-220422T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper IA-Marshall IA-Story IA-
1038 AM CDT Fri Apr 22 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT THIS 
AFTERNOON FOR NORTHERN JASPER, MARSHALL AND SOUTHEASTERN STORY 
COUNTIES...

At 1038 AM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 1 and 2 inches of rain 
have fallen. Flash flooding may occur shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Marshalltown, Newton, State Center, Baxter, Rock Creek Lake, Le 
  Grand, Colo, Melbourne, Kellogg, Gilman, Albion, Collins, Rhodes, 
  Mingo, Laurel, Haverhill, Oakland Acres, Ferguson, Green Mountain 
  and Valeria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4206 9335 4216 9277 4171 9277 4171 9335

FLASH FLOOD...RADAR INDICATED

$$

Krull
595 
WGUS73 KDMX 221722
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1222 PM CDT Fri Apr 22 2022

IAC099-127-169-221732-
/O.EXP.KDMX.FF.W.0003.000000T0000Z-220422T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper IA-Marshall IA-Story IA-
1222 PM CDT Fri Apr 22 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1230 PM CDT THIS AFTERNOON FOR 
NORTHERN JASPER, MARSHALL AND SOUTHEASTERN STORY COUNTIES...

The heavy rain has ended. Standing water is still possible in some 
areas. Please continue to heed remaining road closures.

LAT...LON 4206 9335 4216 9277 4171 9277 4171 9335

$$

Krull

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 6:38 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 22, 6:38 AM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
638 AM CDT Fri Apr 22 2022

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Thursday/
Issued at 340 AM CDT Fri Apr 22 2022

Key Messages:
-- Storm chances into this morning with locally heavy rain and
   strong storms possible
-- Strong to severe storm Saturday, especially later in the day
-- Strong winds Saturday, windy today too
-- Warmer through Saturday, then cooler into early next week

Details: The longwave trough axis is nearing the western US
coastline early this morning with surface low pressure deepening
underway over eastern Colorado. This surface low has aided in a warm
front lifting northward over the state with SPC mesoanalysis showing
the warm air advection at varying low levels. This WAA has helped to
develop a line of showers from near Estherville back toward Waterloo
with additional showers and a few thunderstorms over central and
southern Iowa. This activity has all been just garden variety/well
below severe limits with effective shear not existent and low
amounts of MUCAPE per SPC mesoanalysis. Further west, GOES-East
imagery shows a convective cluster that has developed over south
central Nebraska where the parameter space is more favorable and
there has been a recent severe reports with 1" hail and 60 mph wind
gusts. Our effective shear as well as instability will be increasing
over the next few hours; however, forecast soundings show the CAPE
profile narrowing with additional saturation as precipitable water
values increase to 1.25 to at times 1.5 inches. Therefore, severe
risk may be lessening, but flash flood risk may increase later
this morning. Most convective allowing models show additional
development into central Iowa toward and after 9z this morning as
the Nebraska cluster is carried northeast and east. The total QPF
is quite murky and not a lot of confidence as recent runs (e.g.
1-5z) of the HRRR have backed off on the QPF amounts and pushed
the higher amounts north through 12z compared to the 00z/06z,
which were hammering areas either side of I-80/between Highway 20
and 30, respectively. Other recent deterministic runs are
generally under 2 inches with the 00z HREF probability matched
mean showing similar for a 6 hour total. As mentioned in last
night's discussion, there were a few models and ensemble members
that were topping 2 inches, but that seems even more in the
minority with present guidance. Now, additional rainfall is
expected between 12 and 18z that could for storm total top 2"
somewhere from around Des Moines to Waterloo to near I-80 and
points east. We have been mulling over the idea of a flash flood
watch since yesterday, but the corridor for any hydro issues looks
to be quite narrow at a county or two wide. In addition, mean
flow is around 30 knots should keep storms progressive. Will
continue to monitor incoming guidance and can raise a watch in
short order if the need arises.

Much of the convection from this morning will push north and east of
the state by this afternoon as elevated mixed layer overspreads the
state. This will keep a cap on any additional development later this
afternoon into tonight for much of our area. Additional elevated
storms may try to develop as the low level jet ramps up over 40
knots and if these storms do form, the likely hazard would be hail.
There will likely be a lull in activity later in the morning into
the early afternoon as the warm EML keeps activity limited. However,
as the cold front enters the forecast area later in the afternoon
into the evening, better convergence should help to develop updrafts
and storms. Shear will not be lacking near the front and a narrow
ribbon of modest instability should form. Strong storms capable of
gusty winds and hail would be the main concern as the front pushes
through. In addition on Saturday, strong southerly winds will
prevail with gusts above wind criteria. Experimental NBM is really
aggressive with gusts over 50 knots and forecast soundings show
winds at the top of the mixed layer around 50 knots across western
Iowa. However, typically in the warm sector this is not fully
realized. That said, the signal for strong wind and the need for a
wind advisory has been present for several days and confidence is
high enough to issue at this time.

Gusty winds in the cold air advection regime will prevail on Sunday
with the cool weather persisting in to early next week, though by
then the winds will have lessened. Rain chances look overall minimal
through Tuesday as a longwave trough stays over the area. As that
departs and ridging tries to build in midweek, a few chances may
result as shortwave troughs come through the flow.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 638 AM CDT Fri Apr 22 2022

Primary aviation concerns will be the storm trends and their
impact on restrictions this morning into this afternoon along with
the winds. MVFR and at times IFR restrictions will prevail until
these storms move out later this morning into this afternoon.
Thereafter, it is expected VFR conditions will return from south
to north this afternoon into this evening. Through the entire
period, gusty winds from the south or southeast with gusts to
around 30 knots will prevail.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM to 7 PM CDT Saturday for IAZ004-005-015-
023-024-033>035-044>046-057-058-070-071-081-082-092-093.

&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Apr 22, 4:31 AM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Des Moines IA
431 AM CDT Fri Apr 22 2022

IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-
083>086-094>097-230945-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Clarke-
Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis-
431 AM CDT Fri Apr 22 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This morning and tonight

Rain showers and thunderstorms will continue through the morning
hours and are expected to diminish in the afternoon. Heavy
rainfall is possible. Some storms may be strong to severe with
hail being the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain showers and thunderstorms are expected on Saturday. There is
a slight risk for severe storms on Saturday across much of the
area. Hail and damaging winds will be the main threats on
Saturday, though a tornado threat cannot be ruled out. Areas that
experienced heavy rainfall on Friday will be at increased risk for
flooding with additional rainfall on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will likely be needed over the next few days.

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-082-
092-093-230945-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Union-
Taylor-Ringgold-
431 AM CDT Fri Apr 22 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Rain showers and thunderstorms will continue through the morning
hours and are expected to diminish in the afternoon. Heavy
rainfall is possible. Some storms may be strong to severe with
hail being the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Wind Advisory is in effect for the area from 10AM to 7PM CDT.
Please visit weather.gov/desmoines for more information.

Rain showers and thunderstorms are expected on Saturday. There is
a slight risk for severe storms on Saturday across much of the
area. Hail and damaging winds will be the main threats on
Saturday, though a tornado threat cannot be ruled out. Areas that
experienced heavy rainfall on Friday will be at increased risk for
flooding with additional rainfall on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will likely be needed over the next few days.

Dodson/Ansorge

In the hours before

Local storm report, Apr 22, 9:21 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
921 AM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     FLASH FLOOD      HUXLEY                  41.90N 93.60W
04/22/2022                   Story              IA   PUBLIC

            SOCIAL MEDIA PICTURE OF FLASH FLOODING IN HUXLEY. WATER
            UP TO 10 INCHES DEEP WITH A STALLED VEHICLE IN TOWN.

&&

FOWLE
Special weather statement, Apr 22, 9:21 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Des Moines IA
921 AM CDT Fri Apr 22 2022

IAZ048-049-061-221445-
Story IA-Jasper IA-Marshall IA-
921 AM CDT Fri Apr 22 2022

...A strong thunderstorm will impact portions of southeastern Story,
Marshall and northern Jasper Counties through 945 AM CDT...

At 920 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Marshalltown, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and 1 to 2 inches
         of rainfall. Heavy rain may lead to localized flooding.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Story,
Marshall and northern Jasper Counties, including the following
locations... Le Grand, Rhodes, Ferguson, Kellogg, Laurel, Green
Mountain, Lambs Grove, Haverhill, Melbourne and Colo.

This includes Interstate 80 between mile markers 173 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4171 9334 4203 9334 4216 9277 4167 9277
TIME...MOT...LOC 1420Z 263DEG 26KT 4194 9300

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Krull
Special weather statement, Apr 22, 9:24 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Des Moines IA
924 AM CDT Fri Apr 22 2022

IAZ060>062-073>075-221530-
Poweshiek IA-Marion IA-Jasper IA-Polk IA-Mahaska IA-Warren IA-
924 AM CDT Fri Apr 22 2022

...A strong thunderstorm will impact portions of southwestern
Poweshiek, southeastern Polk, northern Marion, western Mahaska,
southern Jasper and northeastern Warren Counties through 1030 AM
CDT...

At 924 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mitchellville, or near Altoona, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph, pea size hail, and 1 to 2
         inches of rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Colfax and Prairie City around 935 AM CDT.

Other locations in the path of this storm include Newton, Monroe and
Iowa Speedway.

This includes Interstate 80 between mile markers 143 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4119 9274 4148 9355 4174 9346 4169 9265
TIME...MOT...LOC 1424Z 275DEG 32KT 4165 9337

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Krull
Local storm report, Apr 22, 9:25 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
925 AM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     HEAVY RAIN       SSW MAXWELL             41.89N 93.40W
04/22/2022  M2.85 INCH       Story              IA   MESONET

            STORM TOTAL RAINFALL. RAIN CONTINUES.

&&

VIKEN
Local storm report, Apr 22, 9:26 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
926 AM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HEAVY RAIN       COLLINS                 41.90N 93.31W
04/22/2022  M2.56 INCH       STORY              IA   PUBLIC

            RELAYED BY MEDIA.

&&

ALEXIS.JIMENEZ
Local storm report, Apr 22, 9:31 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
931 AM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       SSW MAXWELL             41.89N 93.40W
04/22/2022  M3.09 INCH       Story              IA   MESONET

            STORM TOTAL RAINFALL. RAIN CONTINUES.

&&

VIKEN

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:43 AM CDTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more39 hr
Apr 22, 4:57 AM CDTSpecial Weather StatementDMXPolk48 min
Apr 22, 5:38 AM CDTSevere Thunderstorm WarningDMXCass37 min
Apr 22, 5:43 AM CDTSpecial Weather StatementDMXTama47 min
Apr 22, 5:56 AM CDTSpecial Weather StatementDMXClarke, Decatur34 min
Apr 22, 6:03 AM CDTSpecial Weather StatementDMXBlack Hawk, Grundy27 min
Apr 22, 6:07 AM CDTSpecial Weather StatementDMXCass23 min
Apr 22, 6:19 AM CDTSpecial Weather StatementDMXAdair26 min
Apr 22, 6:25 AM CDTSpecial Weather StatementDMXPoweshiek35 min
Apr 22, 6:29 AM CDTSpecial Weather StatementDMXTama31 min
Apr 22, 7:43 AM CDTSpecial Weather StatementDMXDallas47 min
Apr 22, 8:30 AM CDTFlash Flood WarningDMXCarroll, Greene, Guthrie3 hr
Apr 22, 8:40 AM CDTSpecial Weather StatementDMXPolk50 min
Apr 22, 8:54 AM CDTSpecial Weather StatementDMXPolk51 min
Apr 22, 8:59 AM CDTFlash Flood WarningDMXBoone, Dallas, Greene, Polk, Story3 hr
Apr 22, 9:21 AM CDTSpecial Weather StatementDMXMarshall24 min
Apr 22, 9:24 AM CDTSpecial Weather StatementDMXJasper, Marion66 min
Apr 22, 10:21 AM CDTSpecial Weather StatementDMXTama24 min
Apr 22, 10:23 AM CDTSpecial Weather StatementDMXMahaska, Poweshiek52 min
Apr 22, 11:55 AM CDTFlash Flood WarningDMXMahaska3 hr

Nearby

Flash Flood Warnings in Iowa, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.